Kentucky, 2024

Hail and Damaging Winds in Kentucky, February 28, 2024

February 28, 2024 · NWS PAH · 6 events in 4 counties and zones

On the afternoon of the 27th, a warm front had moved through and northeast of the forecast area, with a cold front situated to the northwest. Strong southerly winds advected plenty of moisture with dew points into the 60s at southern sites.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

On the afternoon of the 27th, a warm front had moved through and northeast of the forecast area, with a cold front situated to the northwest. Strong southerly winds advected plenty of moisture with dew points into the 60s at southern sites. Mid-level lapse rates were steep and 0-3 km helicity was several hundred m2/s2. However, a strong capping inversion suppressed storm development through the evening. The overnight passage of the cold front finally provided enough forcing for thunderstorm development. An additional line of storms ahead of the front formed in northwest Kentucky and tracked eastward from 0130 to 0330CST producing thunderstorm wind damage in Whitesville. The cold front storm line continued across the remainder of Western Kentucky through the remainder of the overnight hours with strong winds and sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 1:36 AM CST, 15 minutes earlier. Its key messages:

  • Wind Advisory remains in effect through 7 AM CST for gusts up to 40 mph possible from the south ahead of the front and northwest behind the front.
  • A severe weather risk will persist ahead of the front this morning and a tornado watch remains in effect.
  • Temperatures turn sharply colder after the cold front's passage. Wednesday and Thursday highs will struggle into the 40s, with Wednesday night lows in the 20s and Thursday night lows in the lower half of the 30s.
Area forecast discussion, Feb 28, 1:36 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
136 AM CST Wed Feb 28 2024

.KEY MESSAGES...

- Wind Advisory remains in effect through 7 AM CST for gusts up
  to 40 mph possible from the south ahead of the front and
  northwest behind the front.

- A severe weather risk will persist ahead of the front this
  morning and a tornado watch remains in effect.

- Temperatures turn sharply colder after the cold front's
  passage. Wednesday and Thursday highs will struggle into the
  40s, with Wednesday night lows in the 20s and Thursday night
  lows in the lower half of the 30s.

&&

.DISCUSSION...
Issued at 136 AM CST Wed Feb 28 2024

Currently sfc cold front is working through from about Marble
Hill, MO northeastward to Marion and approaching Mt. Carmel,
Indiana. Convective inhibition has held up well in most places
today and even along the front thunderstorms have struggled to
stay rooted in. Over the last hour clusters of cells have formed
over northwestern Kentucky. These cells may not be entirely
surface based but will be surface based enough they will
represent a potential severe threat for the next couple of
hours. MLCAPE is about 1000 J/kg with 0-1km SRH about 500 m2/s2
with very strong deep layer shear. All modes of severe will be
possible but no storm has really taken off to fully take
advantage of the available airmass tonight. Gusts of 40-45kts
are occurring behind the front and extended the wind advisory
until 7 am for this as temperatures turn sharply colder today.

Airmass will moderate a bit Thursday into Friday as modest
return flow develops. A small shortwave trough moves through
Thursday night giving us a chance of rain. Could see some
thunder pop out of that given the lapse rates that shortwave
would produce but left it out of the forecast for now.

Warm southerly flow persist through the weekend with
temperatures climbing back into the 60s Saturday and 70s Monday.
GFS/ECMWF then offer somewaht disparate solutions on a another
strong cold front Monday with the GFS sweeping it through
without much resistance but the ECMWF stalling it out/washing
it out over the area. Tend to prefer the GFS forecast for now
but both solutions are probable. Lower end POPs are in place for
this activity mainly on Monday but lingering into the middle of
the week given model uncertainty. Temperatures stay relatively
warm overall.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1143 PM CST Tue Feb 27 2024

A cold front will move through the region overnight. A band of
showers and thunderstorms is expected to develop along the
front and should not last more than 2 hours at any one location.
Southwest winds will gust 25-30kts ahead of the front and
northwest winds will gust 25-30kt behind the front. MVFR
ceilings may develop behind the front, mainly in the northeast,
and should clear by midday. Gusty winds will diminish slowly
through the afternoon and should become light by evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 AM CST this morning for ILZ075>078-
     080>094.
MO...Wind Advisory until 7 AM CST this morning for MOZ076-086-087-
     100-107>112-114.
IN...Wind Advisory until 7 AM CST /7 AM EST/ this morning for
     INZ081-082-085>088.
KY...Wind Advisory until 7 AM CST this morning for KYZ001>022.

&&

DISCUSSION...JGG
AVIATION...DRS
Hazardous weather outlook, Feb 27, 6:28 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
628 PM CST Tue Feb 27 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-290030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
628 PM CST Tue Feb 27 2024 /728 PM EST Tue Feb 27 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorms are expected ahead of an approaching cold front
tonight. Some storms may be severe, with damaging winds, large
hail, and isolated tornadoes possible.

A Wind Advisory remains in effect until 3 AM CST tonight for non
thunderstorm wind gusts to 40 mph possible. Refer to the Advisory
for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for tonight is anticipated, so stay tuned for
the latest weather updates and potential watches and warnings.

In the hours before

Special weather statement, Feb 28, 1:28 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
128 AM CST Wed Feb 28 2024

INZ088-KYZ015-018>020-280800-
Spencer IN-Henderson KY-Webster KY-McLean KY-Daviess KY-
128 AM CST Wed Feb 28 2024

...A STRONG CLUSTER OF THUNDERSTORMS WILL IMPACT SOUTHWESTERN
SPENCER...DAVIESS...SOUTHEASTERN HENDERSON...NORTHWESTERN MCLEAN AND
NORTH CENTRAL WEBSTER COUNTIES THROUGH 200 AM CST...

At 127 AM CST, Doppler radar was tracking a strong cluster of
thunderstorms near Robards, or 11 miles southeast of Henderson,
moving east at 70 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Owensboro, Rockport, Sebree, Robards, Stanley, Knottsville, St.
Joseph, Masonville, Moseleyville, and Hebbardsville.

This includes the following highways...
 Interstate 165 between Mile Markers 66 and 70.
 Interstate 69 in Kentucky between Mile Markers 135 and 146.
 Audubon Parkway between Mile Markers 5 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CST for southwestern
Indiana...and northwestern Kentucky.

&&

LAT...LON 3774 8682 3772 8685 3759 8761 3775 8764
      3793 8698 3792 8697 3790 8699 3790 8696
      3791 8693 3793 8696 3795 8690 3793 8694
      3788 8689 3787 8691 3784 8691 3783 8689
      3784 8686 3779 8682
TIME...MOT...LOC 0727Z 253DEG 59KT 3771 8744

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJP
Special weather statement, Feb 28, 1:31 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
131 AM CST Wed Feb 28 2024

ILZ082-083-086-280815-
White IL-Saline IL-Hamilton IL-
131 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WHITE...NORTHEASTERN
SALINE AND SOUTHEASTERN HAMILTON COUNTIES THROUGH 215 AM CST...

At 130 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Mcleansboro, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carmi, Norris City, New Haven, Broughton, Maunie, and Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CST for southern,
south central and southeastern Illinois...and southwestern Indiana.

&&

LAT...LON 3816 8793 3817 8792 3817 8791 3813 8795
      3810 8802 3809 8802 3810 8796 3806 8798
      3805 8804 3803 8801 3796 8801 3793 8807
      3792 8806 3792 8805 3791 8802 3790 8865
      3803 8861 3818 8794
TIME...MOT...LOC 0730Z 257DEG 48KT 3797 8854

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJP

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 07:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Daviess

When
February 28, 1:51 AM CST
Where
Daviess County, Owensboro
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.770, -87.120

The EMA office in downtown Owensboro observed pea to dime size hail as the first of several late night storms tracked eastward across the county.

Thunderstorm Wind, Daviess

When
February 28, 2:02 AM CST
Where
Daviess County, 3 mi E of Owensboro
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.770, -87.065

Wind gusts estimated to 60 mph occurred east of Owensboro with the first of several late night storms.

Thunderstorm Wind, Daviess

When
February 28, 2:36 AM CST
Where
Daviess County, 2 mi E of Whitesville
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.680, -86.843

Several large trees were uprooted on Old Leitchfield Rd east of Whitesville from the second storm to move across Daviess County in the late night hours. This storm intensified just before exiting the county.

Thunderstorm Wind, Henderson

When
February 28, 3:14 AM CST
Where
Henderson County, 1 mi E of Robards
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.670, -87.532

Minor roof damage occurred to a home just east of Robards as a line of storms moved through.

Thunderstorm Wind, Graves

When
February 28, 4:15 AM CST
Where
Graves County, Clear Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.830, -88.530

A retired NWS employee reported roof damage to a large metal storage shed and a covered back deck in Clear Springs which occurred as a result of the overnight line of storms that moved across Graves County.

Hail, Calloway

When
February 28, 4:55 AM CST
Where
Calloway County, 1 mi NNE of Murray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.633, -88.313

Multiple observers found hail estimated to be nickel-sized in Murray as a result of an early morning line of storms moving through.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162026, 1162027, 1162028, 1162029, 1162030, 1162031.